Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 23, NWS Goodland, KS

May 19, 2011Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 19, 2011, 8:22 PM CDT for Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2011, 8:22 PM CDT (01:22 UTC)
Expired
May 19, 2011, 8:45 PM CDT
In force
23 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

041 
WUUS53 KGLD 200122
SVRGLD
COC063-125-KSC023-181-200145-
/O.NEW.KGLD.SV.W.0023.110520T0122Z-110520T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT THU MAY 19 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  SOUTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO...
  SOUTHWESTERN CHEYENNE COUNTY IN NORTHWEST KANSAS...
  NORTHWESTERN SHERMAN COUNTY IN NORTHWEST KANSAS...

* UNTIL 745 PM MDT/845 PM CDT/

* AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES NORTHWEST OF KANORADO...AND WAS MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BONNY RESERVOIR AND HALE.

THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 1 AND 11.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 196 AND 200.

[YES.EQ.YES] PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF ON OR NEAR BONNY RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO 
BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE 
LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO 
DOCK AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A 
THUNDERSTORM.


&&

LAT...LON 3990 10203 3969 10172 3933 10210 3944 10229
TIME...MOT...LOC 0122Z 216DEG 27KT 3947 10212
WIND...HAIL <50MPH 1.00IN
$$

STASSER
1 follow-up statement
118 
WWUS53 KGLD 200149
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT THU MAY 19 2011

COC063-125-KSC023-181-200159-
/O.EXP.KGLD.SV.W.0023.000000T0000Z-110520T0145Z/
KIT CARSON CO-YUMA CO-SHERMAN KS-CHEYENNE KS-
749 PM MDT THU MAY 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE...
NORTHWESTERN SHERMAN...SOUTHEASTERN YUMA AND NORTHEASTERN KIT CARSON
COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3990 10203 3969 10172 3933 10210 3944 10229
TIME...MOT...LOC 0122Z 216DEG 27KT 3947 10212
$$

STASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:41 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 19, 6:41 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT THU MAY 19 2011

.DISCUSSION...
130 PM MDT THU MAY 19 2011

AN UPPER LOW OVER COLORADO WILL LIFT INTO NORTHEAST WYOMING FRIDAY
DRIFTING SLOWLY NORTHEAST SATURDAY BEFORE PICKING UP SPEED TOWARD
THE GREAT LAKES SUNDAY. DISTURBANCES WILL ROTATE AROUND THE LOW
PROVIDING A CHANCE FOR SHOWERS AND THUNDERSTORMS THE NEXT FEW
DAYS. TEMPERATURES ARE EXPECTED TO REACH MID MAY NORMALS BY FRIDAY
WITH CONTINUED WARMING THROUGH THE WEEKEND.

BELOW NORMAL TEMPERATURES RETURN TUESDAY AS A COLD FRONT MOVES
THROUGH WITH ANOTHER WEATHER SYSTEM MOVING IN FROM THE WEST. THIS
SYSTEM MOVES THROUGH WEDNESDAY WITH NORTHWEST FLOW AND A RETURN TO
MID MAY TEMPERATURES THURSDAY.

007
&&

.AVIATION...
541 PM MDT THU MAY 19 2011

FOR THE OOZ TAFS...S/W TROUGH MOVING THROUGH SOUTHERN CO ATTM.
SHOWERS AND ISOLD TSTORMS HAVE DEVELOPED IN EASTERN CO AND MOVING
NE. BETTER CHANCES AT KGLD TO SEE TSRA THAN KMCK. CURRENTLY...KGLD
IS VFR AND KMCK IS LIFR. STRATUS IS HOLDING TIGHT AT KMCK AND WILL
PROGRESS WEST OVERNIGHT...HOWEVER...WINDS AT KGLD WILL TURN MORE
FROM THE WEST...WHICH WILL BEGIN TO DRY OUT LOW LEVELS AND
PRECLUDE DENSE FOG FROM MOVING IN. KMCK WILL STAY STATUS
QUO...WITH LIFR AND POSSIBLY VLIFR OVERNIGHT. AFT 15Z AT BOTH
LOCATIONS...EXPECT CONDS TO BE VFR.

BAS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 19, 2:01 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
101 PM MDT THU MAY 19 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201800-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
101 PM MDT THU MAY 19 2011 /201 PM CDT THU MAY 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE WITH
LARGE HAIL THE PRIMARY THREAT. HOWEVER...TORNADOES ARE ALSO
POSSIBLE THROUGH EARLY EVENING FOR AREAS EAST OF A LINE FROM
OBERLIN TO GOVE KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY WITH A
POSSIBILITY OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
EAST OF A NORTON TO HILL CITY KANSAS LINE.

THUNDERSTORMS WILL RETURN TO THE AREA DURING THE FIRST PART OF
NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS AT THIS TIME ALTHOUGH CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY ANY STORMS THAT DO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED EAST OF A LINE FROM
OBERLIN TO GOVE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 19, 3:17 PM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT THU MAY 19 2011

KSZ016-192045-
GRAHAM-
317 PM CDT THU MAY 19 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR PENOKEE...MOVING NORTH AT
25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3919 9990 3923 10012 3957 10003 3957 9986
      3954 9974
TIME...MOT...LOC 2017Z 196DEG 21KT 3930 9998

FOLTZ
Local storm report, May 19, 7:16 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             CHEYENNE WELLS          38.82N 102.35W
05/19/2011  E0.75 INCH       CHEYENNE           CO   TRAINED SPOTTER

&&

BAS
Special weather statement, May 19, 7:17 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT THU MAY 19 2011

COZ091-092-200045-
CHEYENNE COUNTY-KIT CARSON COUNTY-
617 PM MDT THU MAY 19 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEYENNE WELLS...MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

&&

LAT...LON 3888 10250 3922 10226 3913 10205 3905 10205
      3877 10229
TIME...MOT...LOC 0017Z 208DEG 26KT 3888 10233

STASSER
Special weather statement, May 19, 7:58 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT THU MAY 19 2011

COZ091-200130-
KIT CARSON COUNTY-
658 PM MDT THU MAY 19 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURLINGTON...MOVING NORTH AT 30 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3957 10229 3957 10224 3949 10204 3947 10205
      3920 10220 3926 10242
TIME...MOT...LOC 0059Z 200DEG 25KT 3934 10226

STASSER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:51 PM CDTSpecial Weather StatementGLDCheyenne24 min
May 19, 9:04 PM CDTSevere Thunderstorm WarningGLDCheyenne26 min
May 19, 7:17 PM CDTSpecial Weather StatementGLDCheyenne28 min
May 19, 7:58 PM CDTSpecial Weather StatementGLDKit Carson32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.